My 9-month-old granddaughter’s pediatrician is expressing concerns about premature puberty, as she is large in both height and weight. At first we thought her chubbiness in the chest was just that, chubbiness.
But now I’m worried that the hormones I apply to my upper arm are rubbing on to my granddaughter when I hold her. Is that possible? If it is, is her condition reversible?
I use one squirt of the gel every two to three days, and I usually apply it at least several hours before I see my granddaughter, but I’m sleeveless a lot. Can I apply the gel elsewhere on my body instead?
A: Estradiol is available in many forms that can be applied directly to the skin, including creams, gels and sprays. Your granddaughter (or anyone else, for that matter) could absorb some of the estrogen hormone through skin contact with you, especially if their area of contact wasn’t washed with soap and water as soon as possible after exposure.
In 2010 the Food and Drug Administration warned that children and pets should not be allowed to have contact with skin where an estradiol spray marketed under the brand name Evamist had been applied. The FDA’s warning said that it was reviewing reports of such adverse events as premature puberty, nipple swelling and breast development in girls and breast enlargement in boys.
Because Elestrin’s manufacturer specifies that the product is to be applied to the upper arm, I recommend that you consult with your physician before applying it elsewhere on your body. The issue of whether your granddaughter’s condition is reversible is a question for her pediatrician.
By the way, this type of hormone replacement poses risks for you, as well: Elestrin can increase your risk of developing uterine cancer and it might elevate the risk of other cancers (including breast cancer), stroke, heart attack, blood clots and gall-bladder disease.
"Ask the Pharmacist" is written by Armon B. Neel Jr., PharmD, CGP, in collaboration with journalist Bill Hogan. They are co-authors of Are Your Prescriptions Killing You?, to be published next year by Atria Books.